Nevada, 2018Flash Flood in Nevada, July 10, 2018
July 10, 2018 · NWS LKN · 1 event in 1 county or zone
On July 7th, 2018, Abundant moisture led to thunderstorms with heavy rain. Numerous storms impacted central Nevada, with heavy rain in downtown Tonopah, Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 7th, 2018, Abundant moisture led to thunderstorms with heavy rain. Numerous storms impacted central Nevada, with heavy rain in downtown Tonopah, Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 10, 7:49 PM PST, 6 minutes earlier.
Area forecast discussion, Jul 10, 7:49 PM PST, 6 minutes before
Area Forecast Discussion
National Weather Service Elko NV
849 PM PDT Tue Jul 10 2018
.SYNOPSIS...Thunderstorms will continue across central Nevada
today, and will continue to move slowly north through the
afternoon and evening in to northeast Nevada. The storms will
produce spotty torrential rainfall.
&&
.UPDATE...With the ongoing flash flooding this evening and amount
of warnings issued today, decided to issue a flash flood watch
for tomorrow across central and eastern NV. Storm base ingredients
appear stronger tomorrow and meet/exceed local check list needed
for flash flooding.
&&
.PREV DISCUSSION... /ISSUED AT 248 PM /
SYNOPSIS...Thunderstorms will continue across central Nevada
today, and will continue to move slowly north through the
afternoon and evening in to northeast Nevada. The storms will
produce spotty torrential rainfall.
SHORT TERM...Tonight through Thursday.
Monsoon flow into central and eastern Nevada will produce
slow moving thunderstorms with torrential rainfall each day of the
short term. Temps remain above normal, and the airmass humid in
eastern Nevada. The Great Basin dryline is set up over central-
northeast Nevada and will meander east and west through the
period. Dewpoints east reach into the 50s, and west down to the
20s. The monsoon push will not reach far northern Nevada where
moisture is very limited. Smoky areas will dominate.
LONG TERM...Thursday night through next Tuesday.
Subtropical ridge over the Great Basin will be the prevailing
large scale pattern with subtle day to day changes. The best
diurnal convection will be a daily occurrence over the central
Nevada terrain, but convective threat diminishes farther north.
The highest probability for afternoon storms appears to be
Friday afternoon, as southeast flow keeps the monsoonal moisture
feed into Nevada. Convective potential may expand as far north as
the northern NV border. This moisture tap weakens as a trough
moves across the Pacific Northwest, shifting mid level flow
shifts to westerly by Saturday. Moisture continues to circulate
around the high core, but precipitable water values will be lower
with drier air along the northern border.
With respect to temperatures, above normal temps continues each
day, including the morning hours. Could be quite hot by next
Tuesday if the subtropical high becomes centered over Nevada.
AVIATION...Thunderstorms are expected in the vicinity of KELY and KTPH this
evening and again Wednesday afternoon. Strong wind gusts to 40 kts
may occur from nearby storms, with brief moderate to heavy rain if
a storms moves directly over the airport site.
KEKO is in the dry and stable regime today, but could be on the
fringe of convective storms on Wednesday afternoon.
KWMC and KBAM will be in a drier and stable regime for the next 24
hours, no storms are expected at both locations.
FIRE WEATHER...Transitioning quickly to wet storms most places in
central and eastern Nevada through the next few days. Wet enough
that localized flooding has occurred and will continue into later
in the week. Winds generally light but subject to afternoon gusts
to the 20s in the heat. Northern part of the state will remain dry
but winds lower than red flag criteria so NO red flags at this
time. Still, min RH northern Nevada in the single digits and teens
with poor recovery into the 20s and 30s. In central Nevada, much
higher RH.
HYDROLOGY...The Martin Creek watershed, according to reliable
observers, is largely scorched. The gage is likely damaged.
Through Thursday, not expecting rain there. By next weekend, some
wet storms move into northwest Nevada with low chance for precip.
At this time, flooding on the Martin Creek watershed is not
expected but it bears a close watch.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Wednesday morning through Wednesday
evening for Northeastern Nye County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-White Pine County.
&&
94/99
In the hours before
Special weather statement, Jul 10, 1:56 PM PST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Elko NV
256 PM PDT TUE JUL 10 2018
NVZ034-039-102245-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
256 PM PDT TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...
At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ruby Valley, moving northeast at 10 mph.
Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Echo Fire. Cloud to ground
lightning will be possible with this storm.
This storm will remain over mainly rural areas of central Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4065 11507 4066 11512 4083 11513 4076 11487
TIME...MOT...LOC 2155Z 208DEG 10KT 4069 11508
JRM
Special weather statement, Jul 10, 2:10 PM PST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Elko NV
310 PM PDT TUE JUL 10 2018
NVZ033-035-039-102315-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
310 PM PDT TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 415 PM PDT...
At 310 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lages Junction, moving north at 15 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Lages Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3984 11448 3987 11476 4026 11470 4022 11431
TIME...MOT...LOC 2210Z 191DEG 15KT 4002 11459
SH
Special weather statement, Jul 10, 3:10 PM PST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Elko NV
410 PM PDT TUE JUL 10 2018
NVZ035-039-110000-
South Central Elko County NV-White Pine County NV-
410 PM PDT TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTH CENTRAL ELKO COUNTIES UNTIL 500 PM PDT...
At 409 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cherry Creek, moving northeast at 20 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of north central White
Pine and south central Elko Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3989 11501 3994 11516 4016 11512 4008 11482
TIME...MOT...LOC 2309Z 206DEG 18KT 3997 11505
SH
Special weather statement, Jul 10, 3:14 PM PST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Elko NV
414 PM PDT TUE JUL 10 2018
NVZ035-041-110000-
Northeastern Nye County NV-White Pine County NV-
414 PM PDT TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHWESTERN
WHITE PINE COUNTIES UNTIL 500 PM PDT...
At 414 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Duckwater, moving north at 10 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern Nye
and southwestern White Pine Counties.
LAT...LON 3883 11545 3882 11561 3902 11566 3903 11537
TIME...MOT...LOC 2314Z 177DEG 10KT 3886 11551
SH
Special weather statement, Jul 10, 5:04 PM PST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Elko NV
604 PM PDT TUE JUL 10 2018
NVZ035-110130-
White Pine County NV-
604 PM PDT TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WHITE PINE COUNTY
UNTIL 630 PM PDT...
At 603 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Lund, moving northeast at 5 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of south central White
Pine County.
LAT...LON 3868 11460 3867 11463 3868 11481 3869 11481
3877 11480 3877 11458
TIME...MOT...LOC 0103Z 205DEG 4KT 3869 11470
SHSpecial weather statement, Jul 10, 5:40 PM PST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Elko NV
640 PM PDT TUE JUL 10 2018
NVZ041-110230-
Northeastern Nye County NV-
640 PM PDT TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NYE COUNTY UNTIL 730 PM
PDT...
At 640 PM PDT, Doppler radar was tracking a strong thunderstorm 28
miles southeast of Blue Eagle Ranch, moving southeast at 5 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of eastern Nye County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3822 11534 3834 11520 3827 11502 3814 11516
TIME...MOT...LOC 0140Z 304DEG 6KT 3823 11519
SH
Flash Flood, Nye
- When
- July 10, 7:55 PM PST to 8:55 PM PST
- Where
- Nye County, 6.24 mi S of Tonopah to 6.35 mi S of Tonopah
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.060, -117.220
Water to 18 deep was reported flowing across U.S. 95 southeast of of Tonopah. Minor road damage occurred.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Indiana, July 10, 20182 deaths · 1 event
- Tornado and Flood in Florida, July 10, 20181 death · 1 injured · $1,000 · EF0 · 4 events
- Flash Flooding and Damaging Wind in Arizona, July 10, 20181 injured · $4.0 million · 50 kt wind · 4 events
- Flooding in Alaska, July 10 to 12, 2018$300,000 · 2 events
- Damaging Winds in North Dakota, July 10, 2018$150,000 · 74 kt wind · 3 events
- Damaging Winds in Vermont, July 10, 2018$55,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, July 10 to 14, 2018$43,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Kentucky, July 10 to 14, 201828 events
- Excessive Heat and Heat in Illinois, July 10 to 14, 201824 events
- Excessive Heat and Heat in Missouri, July 10 to 14, 201816 events
- Hail and Damaging Winds in Montana, July 10, 20181 in hail · 16 events
- Hail and Damaging Winds in New Hampshire, July 10, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763697.